×

zbMATH — the first resource for mathematics

Global properties of \(SIR\) and \(SEIR\) epidemic models with multiple parallel infectious stages. (English) Zbl 1169.92041
Summary: We consider global properties of compartment \(SIR\) and \(SEIR\) models of infectious diseases, where there are several parallel infective stages. For instance, such a situation may arise if a fraction of the infected are detected and treated, while the rest of the infected remains undetected and untreated. We assume that the horizontal transmission is governed by the standard bilinear incidence rate. The direct Lyapunov method enables us to prove that the considered models are globally stable: There is always a globally asymptotically stable equilibrium state. Depending on the value of the basic reproduction number \(R _{0}\), this state can be either endemic (\(R _{0}>1\)), or infection-free (\(R _{0}\leq 1\)).

MSC:
92D30 Epidemiology
34D23 Global stability of solutions to ordinary differential equations
34D20 Stability of solutions to ordinary differential equations
37N25 Dynamical systems in biology
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Barbashin, E.A., 1970. Introduction to the Theory of Stability. Wolters-Noordhoff, Groningen. · Zbl 0198.19703
[2] Georgescu, P., Hsieh, Y.-H., 2006. Global stability for a virus dynamics model with nonlinaer incidence of infection and removal. SIAM J. Appl. Math. 67(2), 337–353. · Zbl 1109.92025 · doi:10.1137/060654876
[3] Guo, H., Li, M.Y., 2006. Global dynamics of a staged progression model for infectious diseases. Math. Biosci. Eng. 3(3), 513–525. · Zbl 1092.92040
[4] Korobeinikov, A., 2004a. Lyapunov functions and global properties for SEIR and SEIS epidemic models. Math. Med. Biol. J. IMA 21(2), 75–83. · Zbl 1055.92051 · doi:10.1093/imammb/21.2.75
[5] Korobeinikov, A., 2004b. Global properties of basic virus dynamics models. Bull. Math. Biol. 66(4), 879–883. · Zbl 1334.92409 · doi:10.1016/j.bulm.2004.02.001
[6] Korobeinikov, A., 2006. Lyapunov functions and global stability for SIR and SIRS epidemiological models with non-linear transmission. Bull. Math. Biol. 68(3), 615–626. · Zbl 1334.92410 · doi:10.1007/s11538-005-9037-9
[7] Korobeinikov, A., 2007. Global properties of infectious disease models with nonlinear incidence. Bull. Math. Biol. 69, 1871–1886. · Zbl 1298.92101 · doi:10.1007/s11538-007-9196-y
[8] Korobeinikov, A., 2008. Global asymptotic properties of virus dynamics models with dose dependent parasite reproduction and virulence, and nonlinear incidence rate. Math. Med. Biol. J. IMA, to appear. · Zbl 1171.92034
[9] Korobeinikov, A., Maini, P.K., 2004. A Lyapunov function and global properties for SIR and SEIR epidemiological models with nonlinear incidence. Math. Biosci. Eng. 1(1), 57–60. · Zbl 1062.92061
[10] Korobeinikov, A., Maini, P.K., 2005. Nonlinear incidence and stability of infectious disease models. Math. Med. Biol. J. IMA 22, 113–128. · Zbl 1076.92048 · doi:10.1093/imammb/dqi001
[11] Korobeinikov, A., Petrovskii, S.V., 2008. Toward a general theory of ecosystem stability: plankton-nutrient interaction as a paradigm. In: Hosking, R.J., Venturino, E. (Eds.), Aspects of Mathematical Modelling, pp. 27–40. Birkhäuser, Basel. · Zbl 1196.92042
[12] Korobeinikov, A., Wake, G.C., 2002. Lyapunov functions and global stability for SIR, SIRS and SIS epidemiological models. Appl. Math. Lett. 15(8), 955–961. · Zbl 1022.34044 · doi:10.1016/S0893-9659(02)00069-1
[13] La Salle, J., Lefschetz, S., 1961. Stability by Liapunov’s Direct Method. Academic, New York. · Zbl 0098.06102
[14] Okuonghae, D., Korobeinikov, A., 2006. Dynamics of tuberculosis: the effect of direct observation therapy strategy (DOTS) in Nageria. Math. Model. Nat. Phenom. Epidemiol. 2(1), 99–111.
[15] van den Driessche, P., Watmough, J., 2002. Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math. Biosci. 180, 29–48. · Zbl 1015.92036 · doi:10.1016/S0025-5564(02)00108-6
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.